Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2016, 6:15 PM MST for La Paz County, Arizona. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 6:15 PM MST (01:15 UTC)
- Expired
- Aug 10, 2016, 10:18 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 189 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:15 PM MST | HEAVY RAIN 0.5 | 1 Sse Bouse, AZ | REPORTED .50 INCHES OF RAIN IN 15 MINUTES. . |
| Aug 10, 7:31 PM MST | FLASH FLOOD | 5 Se Bouse, AZ | ADOT REPORTS HIGHWAY 72 IMPASSABLE SE OF BOUSE DUE TO FLOODING. |
| Aug 10, 7:54 PM MST | HEAVY RAIN 2.05 | 1 Sse Bouse, AZ | TRAINED SPOTTER REPORTED 2.05 WITHIN 45 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WGUS55 KPSR 110115
FFWPSR
AZC012-110415-
/O.NEW.KPSR.FF.W.0006.160811T0115Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 915 PM MST
* AT 613 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS OVER THE
BUCKSKIN MOUNTAINS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
FALLEN RAIN WILL BE FLOWING INTO THE CUNNINGHAM WASH AND FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZ5 follow-up statements
873
WGUS75 KPSR 110144
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST WED AUG 10 2016
AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
644 PM MST WED AUG 10 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...
AT 642 PM MST...DOPPLER RADAR CONTINUES TO INDICATE THUNDERSTORMS
OVER THE BUCKSKIN MOUNTAINS PRODUCING HEAVY RAIN ACROSS THE WARNED
AREA. RAIN WILL CONTINUE TO FLOW INTO THE CUNNINGHAM WASH.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZ179
WGUS75 KPSR 110225
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST WED AUG 10 2016
AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
725 PM MST WED AUG 10 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...
AT 722 PM MST...DOPPLER RADAR AND STORM SPOTTER INDICATE
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS EXPECTED AND SPOTTER INDICATES LOCALIZED STREET FLOODING
IS ALREADY OCCURRING. USE EXTRA CAUTION IF DRIVING ON HIGHWAY 72
BETWEEN BOUSE AND VICKSBURG.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZ312
WGUS75 KPSR 110247
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
747 PM MST WED AUG 10 2016
AZC012-110415-
/O.CON.KPSR.FF.W.0006.000000T0000Z-160811T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
747 PM MST WED AUG 10 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...
AT 745 PM MST...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE TO
THUNDERSTORMS CAUSING MULTIPLE FLOODED WASHES ON HWY72 BETWEEN
MILEPOST 30 AND 40. FLASH FLOODING IS EXPECTED TO CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE ESPECIALLY ON HWY72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZ572
WGUS55 KPSR 110404
FFWPSR
AZC012-110545-
/O.EXT.KPSR.FF.W.0006.000000T0000Z-160811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
904 PM MST WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 1045 PM MST
* AT 904 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZ190
WGUS75 KPSR 110518
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM MST WED AUG 10 2016
AZC012-110526-
/O.CAN.KPSR.FF.W.0006.000000T0000Z-160811T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
1018 PM MST WED AUG 10 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. THE ARIZONA DEPARTMENT OF
TRANSPORTATION SAYS THAT HWY72 HAS REOPENED AND TRAFFIC IS
MOVING...HOWEVER PLEASE CONTINUE TO USE CAUTION WHILE DRIVING.
LAT...LON 3419 11370 3403 11346 3377 11385 3392 11404
3406 11392
$$
HERNANDEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 5:51 PM MST, 24 minutes earlier.
Area forecast discussion, Aug 10, 5:51 PM MST, 24 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 551 PM MST WED AUG 10 2016 .SYNOPSIS... Any further thunderstorm activity will steadily dwindle over central Arizona with even the mountainous areas of eastern Arizona struggling to see any action by the weekend. With this drying trend, temperatures will also begin to increase through the weekend and into early next week. && .DISCUSSION... 12Z regional sounding data depicted quite the unstable environment with little inhibition to cap off convection, however a lack of a more defined forcing mechanism and overall subsident flow has kept thunderstorm activity over central Arizona to a minimum. Juicy 14 g/kg sfc-H8 mixing ratios on KPSR sounding were topped with fairly steep lapse rates and near saturation in the H8-H7 layer (evident by numerous towering Cu early this morning). Unfortunately based on recent WV imagery, it appears drier air aloft was vertically mixing into this H7 layer essentially helping erode elevated instability. Add in the fact that shortwave energy has bifurcated central Arizona (one shortwave ejecting into southern Utah and another moving towards SW New Mexico), and Cu fields have turned into more flat fair weather variety for the time being. Despite all these negating features, surface warming and lingering moisture in the boundary layer has allowed moderate MLCape (1000- 1500 J/kg) in a weakly capped environment to build. Most likely areas for convective building appears to be over NW Maricopa county on the tail end of shortwave cooling aloft, terrain features in southwest Maricopa County where inhibition is weakest, as well as higher terrain areas of Gila County with orographic/upslope flow. Earlier convective high resolution model windows (as recently as 00Z and 06Z) were very bullish about expansive storms, however recent iterations along with multiple runs of the HRRR suggest only limited convective coverage. Regardless, given the boundary layer moisture content, amount of Cape below the freezing level, and potential for storms oriented along the propagation vector yielding nearly stationary echoes, have kept Flash Flood Watch valid into the evening hours though admittedly the coverage of potential flooding will now be more isolated. Convection into, or through the overnight hours into Thursday morning will be highly dependent on action this evening and potential outflow boundaries generated by said thunderstorms. Given the current uncertainty regarding convective coverage even 3-6 hours from now, confidence in any rainfall heading through Thursday morning is quite low. Several high resolution models suggest residual showers/storms propagating through the southeast forecast area, though just as many members have no such reflection. POPs were tailored towards ensemble means until continually drier air advects into central Arizona Thursday afternoon strongly relegating storm chances to higher terrain locations. Deeper moisture will begin to thin even more rapidly on Friday with only enough residual deeper moisture supporting storm chances over isolated parts of southern Gila County during the afternoon hours. Some boundary layer moisture may still hang into Arizona keeping high temperatures more in check towards the climatological normal. Through the weekend into early next week, H5 heights will build to near 592dm; and while not anything completely unusual or record breaking for mid August, afternoon highs will peak above 110F through much of southeast California pushing towards excessive levels. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Despite moisture in place the afternoon was quiet across the Phoenix area due to a few other missing factors. We are seeing a bit more convection develop across central Arizona but it is still isolated. Based on latest data and trends opted to remove explicit mention of any showers or thunderstorms at TAF sites for this evening. That is not to say the chance is zero, about 20-30% actually, but not high enough to warrant mention. Will continue to monitor trends and provide updates as needed through the evening. Southeast California/Southwest Arizona including KIPL and KBLH: Drier air will continue to move into southern California. Potential remains for isolated showers/storms through the evening hours but likely to avoid any direct impacts to area airfields. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday... Through the weekend and into early next week, drier air will gradually filter through the entire region relegating storms to far southern and eastern Arizona. Modest thunderstorm chances may return to parts of the district by the middle of next week. With the drier air, temperatures will rebound back into an above normal category while minimum relative humidity values fall back into a 10-25% range. Overnight recovery will be fair to good. Winds should only be problematic in the typical upslope gusty areas. && .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today with only slim chances on Thursday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through this evening for AZZ021>024-027-028. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...MO AVIATION...Iniguez Fire Weather...MO/Kuhlman
In the hours before
Special weather statement, Aug 10, 5:30 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
530 PM MST WED AUG 10 2016
AZZ028-110115-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
530 PM MST WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 530 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF FREEMAN...OR 18 MILES WEST OF CASA GRANDE. THIS STORM
WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STANFIELD.
LAT...LON 3288 11214 3299 11191 3279 11184 3279 11187
3277 11189 3276 11205 3273 11205 3272 11208
TIME...MOT...LOC 0030Z 253DEG 4KT 3282 11203
HERNANDEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 10, 5:44 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 6:02 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 10, 6:30 PM MST | Blowing Dust Advisory | PSR | 90 min | |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 10, 8:11 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 10, 8:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 10, 8:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 8:41 PM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 9:13 PM MST | Special Weather Statement | PSR | Maricopa | 32 min |
| Aug 11, 4:02 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 118 min |
| Aug 11, 5:43 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 2 hr |
| Aug 11, 7:26 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 11, 8:05 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Aug 11, 8:53 AM MST | Areal Flood Warning | PSR | Maricopa | 5 hr |
| Aug 11, 8:57 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 10:07 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 11, 11:07 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.